Multi-Pass Streaming Algorithms for Monotone Submodular Function Maximization

Chien Chung Huang, Naonori Kakimura

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)


We consider maximizing a monotone submodular function under a cardinality constraint or a knapsack constraint in the streaming setting. In particular, the elements arrive sequentially and at any point of time, the algorithm has access to only a small fraction of the data stored in primary memory. We propose the following streaming algorithms taking O(ε− 1) passes: (1) a (1 − e− 1 − ε)-approximation algorithm for the cardinality-constrained problem, (2) a (0.5 − ε)-approximation algorithm for the knapsack-constrained problem. Both of our algorithms run deterministically in O(n) time, using O(K) space, where n is the size of the ground set and K is the size of the knapsack. Here the term O hides a polynomial of logK and ε− 1. Our streaming algorithms can also be used as fast approximation algorithms. In particular, for the cardinality-constrained problem, our algorithm takes O(nε− 1log(ε− 1logK)) time, improving on the algorithm of Badanidiyuru and Vondrák that takes O(nε− 1log(ε− 1K)) time.

Original languageEnglish
Pages (from-to)354-394
Number of pages41
JournalTheory of Computing Systems
Issue number1
Publication statusPublished - 2022 Feb


  • Approximation algorithms
  • Streaming algorithms
  • Submodular function maximization

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computational Theory and Mathematics


Dive into the research topics of 'Multi-Pass Streaming Algorithms for Monotone Submodular Function Maximization'. Together they form a unique fingerprint.

Cite this